Comprehensive hospital drug monitoring (CHDM) : Adverse skin reactions, a 20-year survey

Dermatological Clinic, University of Berne, Switzerland.
Allergy (Impact Factor: 6.03). 05/1997; 52(4):388-93. DOI: 10.1111/j.1398-9995.1997.tb01017.x
Source: PubMed


Studies on the epidemiology of common adverse cutaneous drug reactions have rarely been reported, since they can only be successfully conducted in clinics of internal medicine employing consultant dermatologists and having a comprehensive or intensive system of monitoring. Between 1974 and 1993, the adverse skin reactions occurring in divisions of general internal medicine of three different hospitals were monitored by a computerized comprehensive system. The "drug-monitoring patient" was defined as the recipient of at least one drug during hospitalization. The relationship of the skin reactions to drug causality in these patients had to be either definite (proven by re-exposure) or probable (drug relation greater than that of nondrug causality). The skin reactions were classified into four diagnostic groups. Maculopapular exanthema, urticaria, and vasculitis were the three main groups. The fourth group comprised cases of nonhomogeneous but clinically well-defined special exanthema. For selected drugs and years of observation, special emphasis was placed on the study of time patterns (reaction time, exposure time). A total of 1317 definite or probable drug-induced skin reactions occurred during the hospitalization of 48,005 consecutively admitted "drug-monitoring patients": 1201 cases of maculopapular exanthema, 78 cases of urticaria, 18 cases of cutaneous vasculitis, and 20 cases of special exanthema (five of erythema multiforme minor, six of fixed eruption, one of photosensitivity reaction, and eight of acneiform eruption). The main drugs involved did not differ for the three main types of skin reactions, penicillins ranking in the first place, followed by sulfonamides--most often combined with trimethoprim--and in the third place nonsteroidal anti-inflammatory drugs. The reaction time (time from last drug exposure to first skin manifestation) for urticaria showed a relevant proportion of the acute type (within 1 h) and most of the subacute type (1-24 h). For maculopapular exanthema, the subacute or, rarely, the latent type (1-8 days, exceptionally more than 8 days) predominated. For aminopenicillins, the rate of occurrence of skin reactions increased with increasing exposure time up to 12 days, and then markedly diminished. Possibly due to the tendency to withdraw suspected drugs even in the case of minor (e.g., maculopapular) skin reactions, no severe events such as erythema multiforme major/Stevens-Johnson syndrome or toxic epidermal necrolysis occurred.

Download full-text


Available from: Daniel Zehnder, Oct 13, 2014

Click to see the full-text of:

Article: Comprehensive hospital drug monitoring (CHDM) : Adverse skin reactions, a 20-year survey

6.12 MB

See full-text
  • Source
    • "Antibiotics were the most common causative drugs identified by both ward rounds and the CDR, as has been reported previously. For example, Hunziker et al. [28] reported that the most common drugs causative of cutaneous drug reactions were penicillin antibiotics, cotrimoxazole, and non-steroidal anti-inflammatory drugs, using a computerized database between 1974 and 1993. However, the proportions of ADRs due to quinolone and vancomycin are high. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Spontaneous reporting systems have several weak points, such as low reporting rates and insufficient clinical information. Active surveillance programs, such as ward rounds and a clinical data repository (CDR), may supplement the weak points of such systems. We developed active surveillance programs and compared them with existing spontaneous reporting. We collected adverse drug event (ADE) cases, which comprised 1,055 cases of spontaneous reporting, 309 reported by ward rounds, and 229 found using a CDR. The clinical features and causative drugs were evaluated. Active surveillance programs detected additional serious ADEs compared to those of spontaneous reporting programs. The ADEs identified by CDR (22.9%) were more likely to be classified as "serious" than those reported spontaneously (5.2%) or identified during ward rounds (10.3%). Causative drugs also differed. Opioids, antibiotics, and contrast media were the most common drugs causing ADEs in the spontaneous reporting system, whereas the active surveillance programs identified antibiotics as the most common causative drug. Clinical features also differed. ADEs with gastrointestinal manifestations were reported most frequently by spontaneous reporting programs. ADEs reported from active surveillance more reliably identified events associated with changes in laboratory values, such as hepatobiliary toxicity, hematologic manifestations, and nephrologic manifestations, compared with spontaneous reporting programs. Our findings suggest that active surveillance programs can supplement spontaneous reporting systems in hospitals. ADEs related to laboratory abnormalities were monitored more closely by active surveillance programs and may be useful for identification of serious ADEs.
    The Korean Journal of Internal Medicine 12/2012; 27(4):443-50. DOI:10.3904/kjim.2012.27.4.443 · 1.43 Impact Factor
  • Source
    • "Further study would be needed what neurologic agent could cause specified symptoms. NSAID class was the third culprit, which is similar to the previous report.23 The conventional NSAIDs usage is more popular prescription pattern in Korea rather than oxicams or selective COX-2 inhibitors. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Pharmacovigilance Research Network built a spontaneous reporting system and collected adverse drug reactions (ADRs) by electronic submission (e-sub) in Korea. We analyzed ADRs spontaneously reported through e-sub from regional health professionals. Nine hundred and thirty three ADR cases were collected and analyzed from January to December in 2008. "A matter" was defined as one symptom matched to one culprit drug included in an ADR case. We collected and analyzed e-sub ADR cases and matters to determine common culprits and organ specified ADR matters. There were 3,049 matters in 933 ADR cases for 1 year, and 3.3 matters per case were reported. In organ specific ADR classification, skin reactions which took the first place in 866 matters (28%) included urticaria and rash. The next cases were neurologic symptom (624 matters, 21%) and gastrointestinal symptom (581 matters, 19%). Doctor (53%) and pharmacist (31%) were the most important participants in e-sub spontaneous reporting system, and 3% of ADR cases were reported by patients or their guardians. WHO-Uppsala Monitoring Center causality assessment results showed certain 10.6%, probable 37.7%, possible 41.7% and below unlikely 10.0%. Culprit drugs were antibiotics (23.4%), neurologic agents (14.7%) and non-steroidal anti-inflammatory drugs (9.4%). In our study, antibiotic was most common culprit drug, and skin manifestation was most common symptom in e-sub ADRs collected from regional healthcare practitioners in Korea.
    Yonsei medical journal 09/2012; 53(5):1022-7. DOI:10.3349/ymj.2012.53.5.1022 · 1.29 Impact Factor
  • Source
    • "Higher rates (>3% of users) have been reported for the antiurolithic agent, allopurinol, antiepileptic agents and antibacterial sulfonamides, aminopenicillins and cephalosporins. This benign rash accounts for over 90% of all cutaneous adverse reactions [Hunziker et al. 1997] and generally requires little more than drug withdrawal and symptomatic treatment. The delay to onset of reaction is between 4 and 15 days after treatment initiation, although it may appear 2 days after treatment cessation (the so-called '9th day' eruption). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Cutaneous adverse reactions are reported for many therapeutic agents and, in general, are observed in between 0% and 8% of treated patients depending on the drug. Antiosteoporotic agents are considered to be safe in terms of cutaneous effects, however there have been a number of case reports of cutaneous adverse reactions which warrant consideration. This was the subject of a working group meeting of the European Society for Clinical and Economic Aspects of Osteoporosis and Osteoarthritis in April 2009, which focused on the impact of cutaneous adverse reactions and drug-induced hypersensitivity in the management of postmenopausal osteoporosis. This position paper was drafted following these discussions and includes a flowchart for their recognition. Cutaneous adverse reactions observed with antiosteoporotic agents were reviewed and included information from case reports, regulatory documents and pharmacovigilance. These reactions ranged from benign effects including exanthematous or maculopapular eruption (drug rash), photosensitivity and urticaria, to the severe and potentially life-threatening reactions of angioedema, drug rash with eosinophilia and systemic symptoms (DRESS), Stevens Johnson syndrome and toxic epidermal necrolysis. A review of the available evidence demonstrates that cutaneous adverse reactions occur with all commonly used antiosteoporotic treatments. Notably, there are reports of Stevens Johnson syndrome and toxic epidermal necrolysis for bisphosphonates, and of DRESS and toxic epidermal necrolysis for strontium ranelate. These severe reactions remain very rare (<1 in 10,000 cases). In general, with proper management and early recognition, including immediate and permanent withdrawal of the culprit agent, accompanied by hospitalization, rehydration and systemic corticosteroids if necessary, the prognosis is positive.
    Therapeutic advances in musculoskeletal disease 02/2011; 3(1):31-41. DOI:10.1177/1759720X10387202
Show more